Alert archive / Idaho / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 47, NWS Pocatello, ID

August 30, 2014Clark County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 30, 2014, 6:04 PM MDT for Clark County, Idaho. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2014, 6:04 PM MDT (00:04 UTC)
Expired
Aug 30, 2014, 6:30 PM MDT
In force
26 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

County Clark County, ID

The radar

The Pocatello radar (KSFX), 157 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 6:30 PM MDTHAIL 1Wnw Spencer, ID

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.1 hours before the alert went out and 327 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2014-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2014-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2804 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

001 
WUUS55 KPIH 310004
SVRPIH
IDC033-310030-
/O.NEW.KPIH.SV.W.0047.140831T0004Z-140831T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
604 PM MDT SAT AUG 30 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CLARK COUNTY IN EASTERN IDAHO...

* UNTIL 630 PM MDT

* AT 554 PM MDT...NATIONAL WEATHER SERVICE RADAR INDICATED A 
SEVERE   THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS 
STORM WAS LOCATED 26 MILES WEST OF IDMON...OR 17 MILES NORTHWEST OF 
DUBOIS...AND MOVING EAST AT 25 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   IDMON AND  KILGORE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4430 11186 4434 11252 4442 11253 4454 11184
      4452 11182 4452 11181 4452 11180
TIME...MOT...LOC 0003Z 268DEG 32KT 4438 11231

$$

DSH
2 follow-up statements
922 
WWUS55 KPIH 310017
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
617 PM MDT SAT AUG 30 2014

IDC033-310030-
/O.CON.KPIH.SV.W.0047.000000T0000Z-140831T0030Z/
CLARK ID-
617 PM MDT SAT AUG 30 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR NORTH CENTRAL CLARK COUNTY...

AT 612 PM MDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE
A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 8 MILES WEST OF
SPENCER...OR 15 MILES NORTHWEST OF DUBOIS...MOVING EAST AT 20 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   SPENCER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4430 11186 4434 11252 4442 11253 4454 11184
      4452 11182 4452 11181 4452 11180
TIME...MOT...LOC 0016Z 269DEG 14KT 4437 11233

$$

DSH
137 
WWUS55 KPIH 310029
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
629 PM MDT SAT AUG 30 2014

IDC033-310038-
/O.EXP.KPIH.SV.W.0047.000000T0000Z-140831T0030Z/
CLARK ID-
629 PM MDT SAT AUG 30 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CLARK COUNTY
WILL EXPIRE AT 630 PM MDT...

AT 628 PM MDT...WEATHER SERVICE RADAR INDICATED THAT THE 
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. THEREFORE THE 
WARNING HAS BEEN ALLOWED TO EXPIRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4430 11186 4434 11252 4442 11253 4454 11184
      4452 11182 4452 11181 4452 11180
TIME...MOT...LOC 0028Z 283DEG 17KT 4435 11226

$$

DSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 1:47 PM MDT, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 30, 1:47 PM MDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
147 PM MDT SAT AUG 30 2014

.DISCUSSION...THE LOW PRESSURE TROUGH MOVING THROUGH THE PACIFIC
NORTHWEST HAS AT LEAST TWO EMBEDDED WAVES IN IT. THE FIRST IS MAKING
ITS WAY THROUGH THE UPPER SNAKE PLAIN THIS AFTERNOON. A FAIR AMOUNT
OF LIGHTNING WITH THE THUNDERSTORMS WHICH SO FAR HAVE BEEN LIMITED
TO AREAS NORTH OF ARCO. A COUPLE OF CELLS HAVE TRIED TO DEVELOP A
BIT FURTHER SOUTH BUT SO FAR HAVE BEEN ON THE WEEK SIDE. THIS WILL BE
A WATCH AN SEE THE NEXT COUPLE OF HOURS FOR THE STATE FAIR IN
BLACKFOOT. THERE WILL BE A FEW HOURS BREAK BETWEEN THIS WAVE AND THE
LEADING EDGE OF THE NEXT WAVE MOVING INTO OREGON RIGHT NOW. THE
LEADING EDGE OF THAT ACTIVITY COULD REACH CLOSE TO BLACKFOOT ABOUT
7-8 PM THIS EVENING...JUST IN TIME FOR A SPRINKLE OR ISOLATED
THUNDERSTORM FOR LATE GOERS. THE CELLS TO THE NORTH HAVE BEEN ON THE
WET SIDE...ISLAND PARK HAS RECEIVED 0.29 INCHES RAIN IN THE PAST 6
HOURS...ABOUT .08 INCHES AT ARCO. THE TROUGH AXIS OF THE SECOND WAVE
SHOULD CLEAR IDAHO FALLS CLOSE TO SUNRISE SUNDAY...LEAVING A SLIGHT
CHANCE OF SHOWERS IN THE AFTERNOON NORTH AND EAST OF IDAHO FALLS.
PRESSURE GRADIENT WILL KEEP WINDS ON THE BREEZY SIDE BUT LESS THAN
TODAY...PERHAPS 10-15 MPH GUST 25 MPH. THE FAIR SHOULD AVOID SHOWERS
OR THUNDERSTORMS THE REMAINDER OF SUNDAY. HIGH PRESSURE RIDGE MOVES
IN MONDAY AND TUESDAY FOR DRY CONDITIONS AND TEMPERATURES REBOUNDING
A FEW DEGREES...WINDS EASE OFF A LITTLE MORE. MODELS ARE STILL
WRESTLING WITH THE NEXT TROUGH WEDNESDAY AND THURSDAY. GFS WANTS TO
SPLIT THE FLOW PATTERN...TRYING TO CUT OFF A CIRCULATION NEAR
NORTHERN CALIFORNIA...WHILE OTHER MODELS FAVOR THE TROUGH STAYING
CONSOLIDATED AND LIMITING MOST OF THE PRECIPITATION NORTHWARD OF
THIS AREA AS IT PASSES. KEEPING A SLIGHT CHANCE OF SHOWERS IN THE
FORECAST...MAINLY ON THURSDAY FOR NOW. RS
&&

.AVIATION...EXPECT VFR CONDITIONS THROUGH SUNDAY.   HAVE VICINITY
THUNDERSTORMS THIS AFTERNOON ALL SITES BUT APPEARS MOST LIKELY AT
IDA.  10 TO 20 KNOT SUSTAINED WINDS AT PIH...BYI AND IDA EXPECTED
THROUGH 03Z.  HAVE VICINITY SHOWERS WITH SECOND WAVE TONIGHT.
EXPECT WINDS TO INCREASE AGAIN SUNDAY MORNING TO THE 10 TO 20 KNOT
RANGE ONCE AGAIN AT BYI...PIH AND IDA.
GK

&&

.FIRE WEATHER...STRONG COLD FRONT HAS MOVED THROUGH EASTERN IDAHO
WITH MUCH COLDER TEMPERATURES IN PLACE THROUGH MONDAY.   AN UPPER
LEVEL TROF WILL PUSH THROUGH TONIGHT AND EXPECT SHOWERS AND ISOLATED
THUNDERSTORMS TO CONTINUE MAINLY IN MOUNTAIN ZONES.  WILL HAVE SOME
BREEZY CONDITIONS ESPECIALLY IN THE SNAKE RIVER PLAIN THROUGH
SUNDAY.   WIND GUSTS OF 20 TO 30 MPH ARE EXPECTED THROUGH EARLY
EVENING AND AGAIN ON SUNDAY.   EXPECT DRY CONDITIONS NEXT WEEK WITH
A WARMING TREND BEGINNING TUESDAY.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 8 PM MDT THIS EVENING IDZ021.

&&

In the hours before

Local storm report, Aug 30, 2:10 PM MDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
210 PM MDT SAT AUG 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     HAIL             ISLAND PARK             44.42N 111.37W
08/30/2014  E0.50 INCH       FREMONT            ID   EMERGENCY MNGR

            BRIEF HAIL RANGING FROM PEA TO MARBLE SIZE.

&&

RSURVICK
Special weather statement, Aug 30, 2:32 PM MDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
232 PM MDT SAT AUG 30 2014

IDZ019-020-302115-
TETON ID-MADISON ID-
232 PM MDT SAT AUG 30 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN MADISON COUNTY IN SOUTHEAST IDAHO
  NORTHERN TETON COUNTY IN SOUTHEAST IDAHO

UNTIL 315 PM MDT

AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF SUGAR CITY..MOVING EAST AT
30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   CLEMENTSVILLE...
   FELT...
   DRIGGS...

LAT...LON 4393 11109 4369 11105 4369 11166 4385 11177
TIME...MOT...LOC 2031Z 261DEG 26KT 4382 11151

RS

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 6:38 PM MDTSpecial Weather StatementPIHClark, Fremont67 min
Aug 30, 9:20 PM MDTSpecial Weather StatementPIHClark40 min
Aug 30, 11:33 PM MDTSpecial Weather StatementPIHBingham, Cassia, Minidoka, Power87 min
Aug 31, 2:52 AM MDTLake Wind AdvisoryPIH11 hr

Nearby

Severe Thunderstorm Warnings in Idaho, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.